Eigenvalue criteria for existence of positive solutions of impulsive differential equations with non-separated boundary conditions
© Liang and Shen; licensee Springer. 2013
Received: 29 August 2012
Accepted: 28 December 2012
Published: 14 January 2013
In this paper, we discuss the existence of positive solutions for second-order differential equations subject to nonlinear impulsive conditions and non-separated periodic boundary value conditions. Our criteria for the existence of positive solutions will be expressed in terms of the first eigenvalue of the corresponding nonimpulsive problem. The main tool of study is a fixed point theorem in a cone.
Keywordsimpulsive differential equation positive solution fixed point theorem non-separated periodic boundary value condition
Here, denotes the quasi-derivative of . The condition (1.1c) is called a non-separated periodic boundary value condition for (1.1a).
We assume throughout, and with further mention, that the following conditions hold.
A function defined on is called a solution of BVP (1.1) ((1.1a)-(1.1c)) if its first derivative exists for each , is absolutely continuous on each close subinterval of , there exist finite values , the impulse conditions (1.1b) and the boundary conditions (1.1c) are satisfied, and the equation (1.1a) is satisfied almost everywhere on .
where . Based upon the properties of Green’s function obtained in , the authors extended and improved the work of  by using topological degree theory. They derived new criteria for the existence of non-trivial solutions, positive solutions and negative solutions of the problem (1.2) when f is a sign-changing function and not necessarily bounded from below even over . Very recently, He et al.  studied BVP (1.1) without impulses and generalized the results of [1, 4] via the fixed point index theory. The problem (1.2) in the case of , the usual periodic boundary value problem, has been extensively investigated; see [4–7] for some results.
On the other hand, impulsive differential equations are a basic tool to study processes that are subjected to abrupt changes in their state. There has been a significant development in the last two decades. Boundary problems of second-order differential equations with impulse have received considerable attention and much literature has been published; see, for instance, [8–17] and their references. However, there are fewer results about positive solutions for second-order impulsive differential equations. To our best knowledge, there is no result about nonlinear impulsive differential equations with non-separated periodic boundary conditions.
Motivated by the work above, in this paper we study the existence of positive solutions for the boundary value problem (1.1). By using fixed point theorems in a cone, criteria are established under some conditions on concerning the first eigenvalue corresponding to the relevant linear operator. More important, the impulsive terms are different from those of papers [8, 9].
Put , then by [, Lemma 2.3], .
Theorem 2.1 The Wronskian of any two solutions for equations (2.1) is constant. Especially, .
therefore, the Wronskian is constant. Further, from the initial conditions (2.2), we have . The proof is complete. □
() is continuous in t and s for all .
() If and , then .
Combining with Theorem 2.1, we can also prove that
then it is easy to check that is a completely continuous operator. By virtue of the Krein-Rutman theorem, the authors in  got the following result.
Lemma 2.1 The spectral radius and T has a positive eigenfunction corresponding to its first eigenvalue .
where , .
Lemma 2.2 The fixed point of the mapping Φ is a solution of (1.1).
which implies that the fixed point of Φ is the solution of (1.1). The proof is complete. □
The proofs of the main theorems of this paper are based on fixed point theory. The following two well-known lemmas in  are needed in our argument.
Lemma 2.3 
is a completely continuous operator such that
, forand, andforand, or
, forand, andforand.
Then Φ has a fixed point in .
Lemma 2.4 
is a completely continuous operator such that
There existssuch thatforand, for, or
There existssuch thatforand, for.
Then Φ has a fixed point in .
3 Main results
Then (1.1) has at least one positive solution u such that .
which implies that , a contradiction.
From Lemma 2.4 it follows that Φ has a fixed point . Furthermore, and , which means that is a positive solution of Eq. (1.1). The proof is complete. □
In the next theorem, we make use of the eigenvalue and the corresponding eigenfunction ϕ introduced in Lemma 2.1.
here on J. Then (1.1) has at least one positive solution u such that .
It is easy to check that is completely continuous.
From Lemma 2.3 it follows that Φ has a fixed point . Furthermore, and , which means that is a positive solution of Eq. (1.1). The proof is complete. □
here on J. Then (1.1) has at least one positive solution.
here on J. Then there exists one open interval such that (1.1) has at least two positive solutions for .
here and . Since , and , by Theorem 3.1, (3.14) has at least one positive solution for any .
where , .
and the boundary condition (3.16). Meanwhile, we can obtain the positive eigenfunction corresponding to . It is also easy to check that , , and (here ). So, the right-hand side of the inequality in Corollary 3.2 is obviously satisfied. Considering the monotonicity of and , we can choose a sufficiently small positive constant α such that the left-hand side of the inequality is true. Therefore, by a direct application of Corollary 3.2, there exists one open interval such that (3.15) has at least two positive solutions for .
The authors would like to thank anonymous referees very much for helpful comments and suggestions which led to the improvement of presentation and quality of work. This research was partially supported by the NNSF of China (No. 11001274, 11171085) and the Postdoctoral Science Foundation of Central South University and China (No. 2011M501280).
- Atici FM, Guseinov GS: On the existence of positive solutions for nonlinear differential equations with periodic boundary conditions. J. Comput. Appl. Math. 2001, 132: 341-356. 10.1016/S0377-0427(00)00438-6MATHMathSciNetView ArticleGoogle Scholar
- Graef JR, Kong L: Existence results for nonlinear periodic boundary value problems. Proc. Edinb. Math. Soc. 2009, 52: 79-95. 10.1017/S0013091507000788MATHMathSciNetView ArticleGoogle Scholar
- He TS, Yang F, Chen C, Peng S: Existence and multiplicity of positive solutions for nonlinear boundary value problems with a parameter. Comput. Math. Appl. 2011, 61: 3355-3363. 10.1016/j.camwa.2011.04.039MATHMathSciNetView ArticleGoogle Scholar
- Hao X, Liu L, Wu Y: Existence and multiplicity results for nonlinear periodic boundary value problems. Nonlinear Anal. 2010, 72: 3635-3642. 10.1016/j.na.2009.12.044MATHMathSciNetView ArticleGoogle Scholar
- Torres PJ: Existence of one-signed periodic solutions of some second-order differential equations via a Krasnosel’skii fixed point theorem. J. Differ. Equ. 2003, 190: 643-662. 10.1016/S0022-0396(02)00152-3MATHView ArticleGoogle Scholar
- Graef GR, Kong L, Wang H: Existence, multiplicity and dependence on a parameter for a periodic boundary value problem. J. Differ. Equ. 2008, 245: 1185-1197. 10.1016/j.jde.2008.06.012MATHMathSciNetView ArticleGoogle Scholar
- Rachunkova I: Existence of two positive solutions of a singular nonlinear periodic boundary value problem. J. Comput. Appl. Math. 2000, 113: 24-34.MathSciNetView ArticleGoogle Scholar
- Huseynov A: On the sign of Green’s function for an impulsive differential equation with periodic boundary conditions. Appl. Math. Comput. 2009, 208: 197-205. 10.1016/j.amc.2008.11.034MATHMathSciNetView ArticleGoogle Scholar
- Huseynov A: Positive solutions of a nonlinear impulsive equation with periodic boundary conditions. Appl. Math. Comput. 2010, 217: 247-259. 10.1016/j.amc.2010.05.055MATHMathSciNetView ArticleGoogle Scholar
- Hristova SG, Bainov DD: Monotone-iterative techniques of V. Lakshmikantham for a boundary value problem for systems of impulsive differential-difference equation. J. Math. Anal. Appl. 1996, 197: 1-13. 10.1006/jmaa.1996.0001MATHMathSciNetView ArticleGoogle Scholar
- Lin X, Jiang DQ: Multiple positive solutions of Dirichlet boundary value problems for second order impulsive differential equations. J. Math. Anal. Appl. 2006, 321: 501-514. 10.1016/j.jmaa.2005.07.076MATHMathSciNetView ArticleGoogle Scholar
- Ding W, Han M: Periodic boundary value problems for second order impulsive differential equations. Appl. Math. Comput. 1997, 216: 284-302.Google Scholar
- Agarwal RP, O’Regan D: Multiple nonnegative solutions for second order impulsive differential equations. Appl. Math. Comput. 2000, 114: 51-59. 10.1016/S0096-3003(99)00074-0MATHMathSciNetView ArticleGoogle Scholar
- Lakshmikntham V, Bainov DD, Simeonov PS: Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.View ArticleGoogle Scholar
- Feng M, Xie D: Multiple positive solutions of multi-point boundary value problem for second-order impulsive differential equations. J. Comput. Appl. Math. 2009, 223: 438-448. 10.1016/j.cam.2008.01.024MATHMathSciNetView ArticleGoogle Scholar
- Liu LS, Hu L, Wu Y: Positive solutions of two-point boundary value problems for systems of nonlinear second-order singular and impulsive differential equations. Nonlinear Anal. 2008, 69: 3774-3789. 10.1016/j.na.2007.10.012MATHMathSciNetView ArticleGoogle Scholar
- Li JL, Shen J: Periodic boundary value problems for second order differential equations with impulses. Nonlinear Stud. 2005, 12: 391-400.MATHMathSciNetGoogle Scholar
- Guo DJ, Lakshmikantham V: Nonlinear Problem in Abstract Cones. Academic Press, New York; 1988.Google Scholar
- Stakgold I: Green’s Functions and Boundary-Value Problems. Wiley, New York; 1979.MATHGoogle Scholar